Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 239, NWS Bismarck, ND

August 7, 2020Mercer County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 7, 2020, 6:16 PM CDT for Mercer County, Oliver County, North Dakota. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2020, 6:16 PM CDT (23:16 UTC)
Expired
Aug 7, 2020, 7:15 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mercer County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 93 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:20 PM CDTHAIL 1.251 Ssw Beulah, ND
Aug 7, 6:25 PM CDTHAIL 1.5Beulah, NDRELAYED VIA BROADCAST MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-427 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WUUS53 KBIS 072316
SVRBIS
NDC057-065-080015-
/O.NEW.KBIS.SV.W.0239.200807T2316Z-200808T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
616 PM CDT Fri Aug 7 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern Oliver County in south central North Dakota...
  Central Mercer County in south central North Dakota...

* Until 715 PM CDT.

* At 616 PM CDT, a severe thunderstorm was located near Beulah, 
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Beulah around 625 PM CDT.
  Hazen around 655 PM CDT.
  Stanton around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4736 10198 4748 10144 4746 10144 4746 10143
      4718 10130 4717 10193
TIME...MOT...LOC 2316Z 255DEG 12KT 4728 10182 

HAIL...1.00IN
WIND...60MPH
 
$$

CJS
3 follow-up statements
723 
WWUS53 KBIS 072327
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
627 PM CDT Fri Aug 7 2020

NDC057-065-080015-
/O.CON.KBIS.SV.W.0239.000000T0000Z-200808T0015Z/
Oliver ND-Mercer ND-
627 PM CDT Fri Aug 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN OLIVER AND CENTRAL MERCER COUNTIES...

At 625 PM CDT, a severe thunderstorm was located over Beulah, moving
east at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters. At 620 PM CDT, quarter to half 
         dollar size hail was reported 1 mile southwest of Beulah.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Beulah through 640 PM CDT.
  Hazen around 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4736 10198 4748 10144 4746 10144 4746 10143
      4718 10130 4717 10193
TIME...MOT...LOC 2325Z 266DEG 10KT 4725 10180 

HAIL...1.25IN
WIND...60MPH
 
$$

CJS
765 
WWUS53 KBIS 072339
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
639 PM CDT Fri Aug 7 2020

NDC057-065-080015-
/O.CON.KBIS.SV.W.0239.000000T0000Z-200808T0015Z/
Oliver ND-Mercer ND-
639 PM CDT Fri Aug 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN OLIVER AND NORTHEASTERN MERCER COUNTIES...

At 638 PM CDT, a severe thunderstorm was located near Hazen, or near
Beulah, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters. At 620 PM CDT, quarter to half 
         dollar size hail was reported 1 mile southwest of Beulah.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Hazen around 645 PM CDT.
  Stanton around 720 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4748 10144 4746 10144 4746 10143 4718 10130
      4717 10176 4741 10176
TIME...MOT...LOC 2338Z 265DEG 18KT 4725 10168 

HAIL...1.25IN
WIND...60MPH
 
$$

CJS
666 
WWUS53 KBIS 080016
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
716 PM CDT Fri Aug 7 2020

NDC057-065-080025-
/O.EXP.KBIS.SV.W.0239.000000T0000Z-200808T0015Z/
Oliver ND-Mercer ND-
716 PM CDT Fri Aug 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OLIVER AND
NORTHEASTERN MERCER COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Oliver County until 745 PM CDT.

LAT...LON 4748 10144 4746 10144 4746 10143 4718 10130
      4717 10176 4741 10176
TIME...MOT...LOC 0015Z 255DEG 12KT 4728 10151 

$$

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 4:12 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 7, 4:12 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
412 PM CDT Fri Aug 7 2020

.MESOSCALE DISCUSSION...
Issued at 405 PM CDT Fri Aug 7 2020

A line of increasingly agitated cumulus has developed from
northern Dunn county through central Stark county. This cumulus
field is placed along a line of modest convergence, though
possibly aided by differential heating given the 10-15 degree
difference in surface dew points from east to west of the line.

While 12Z guidance had a fairly strong mid-level inversion in this
area, the early afternoon NUCAPS sounding product indicated a
substantially lesser cap in the area of the currently growing
cumulus (MLCIN of -155 J/kg from the 12Z NAM and around -40 on the
NUCAPS sounding). With current satellite trends (including
increasing glaciation seen on GOES-East Day Cloud Phase RGB)
indicating better confidence for convective initiation, an
isolated severe threat will be possible. Very steep mid-level
lapse rates of 8+ C/km on the NUCAPS sounding show ample
instability aloft for hail production, though mitigated somewhat
by just marginal effective deep layer shear of around 25 kts. The
current mid-level height rise pattern contributes additional
uncertainty in convective coverage, though clearly there is enough
convergence for convective initiation attempts in the near-term.
Given the formation of thunderstorms by this evening, severe hail
and locally damaging wind gusts will be possible.

&&

.SHORT TERM...(This afternoon through Saturday)
Issued at 200 PM CDT Fri Aug 7 2020

The MCV that moved across southern North Dakota this morning has
now moved into the Red River valley, and any afternoon
thunderstorms that develop from its remnants will remain east of
our forecast area.

At the mid levels, we will see height rises and capping through
the rest of the day with low amplitude ridging building in. This
pattern will likely keep most of the area dry through the day. At
the surface, low pressure was centered over southeastern
Saskatchewan, with a warm front extending southeast into north
central North Dakota, and down through the James the Red River
valleys. This boundary is easily identifiable on visible satellite
imagery, marking a sharp cut off in cloud cover to its west. A
cold front was also extending south from the low, near the Montana
North Dakota border.

As an upper trough continues to approach the region this evening,
we will see some neutral to falling heights across the north after
03z, which may help to fire a couple of isolated storms in the
vicinity of the north central along the advancing cold front. Most
of the forcing stays well north of the International Border but
convergence along the wind shift and strong instability may be
enough to support a few updrafts tonight. CAMs remain meager with
developing convection, and only a couple even produce storms.
Given the strong instability in the forecast, any storms that can
mature may become strong with some small hail and gusty winds, but
the severe threat appears rather low with meager deep layer shear
in the range of 25 to 35 knots. Additionally, westerly winds at
the lower and mid levels suggest updrafts may have a hard time
sustaining themselves because of parcel detrainment, even with
strong instability present. Storms will quickly move out/diminish
after 06z, with lows in western and central North Dakota ranging
from the lower 50s northwest to the mid 60s across the southern
James River valley.

Finally, it is worth noting that near critical fire weather
conditions will be possible this afternoon across portions of the
far west. Much of this area will see minimum relative humidity
values ranging from 20 to 25 percent. Sustained winds may approach
15 to 20 mph, but these winds will only overlap the lowest
humidity values for maybe an hour or two. The west will once
again see dry conditions on Saturday, but winds will be much
lighter. Highs will be slightly cooler on Saturday, generally in
the 80s.

.LONG TERM...(Saturday night through Friday)
Issued at 200 PM CDT Fri Aug 7 2020

Instability and precipitation chances increase Saturday evening
and night across the southwest, expanding north and east
overnight. Severe weather will likely remain south of the state
Saturday night and east of the forecast area on Sunday. A few
stronger storms may be possible across the southern James River
valley Sunday afternoon, however.

Otherwise, after Sunday, general height rises aloft with a
return to mainly zonal flow should maintain fairly low chances
for thunderstorms through Tuesday. It is worth noting that CIPS
extended analogs have been consistent in showing a strong signal
for severe weather towards the end of the work week. We have a
very long way to go to work out any specific details, but this
will be a time period that we will be watching closely as we may
become fairly active again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1227 PM CDT Fri Aug 7 2020

VFR conditions are expected through the period. Some isolated
showers or thunderstorms are possible across the north this
afternoon into tonight but coverage will be sparse.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...AE
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Aug 7, 5:02 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
502 PM CDT Fri Aug 7 2020

NDZ002>005-010>013-018>023-033>036-041-042-044>047-050-082215-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Stark-Morton-Burleigh-
Kidder-Hettinger-Grant-Adams-Sioux-Emmons-Logan-McIntosh-
502 PM CDT Fri Aug 7 2020 /402 PM MDT Fri Aug 7 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible through this evening.
The main hazards are expected to be up to hail dollar size hail
and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday night and Sunday. Some of
these storms could be strong across the James River Valley, with
small hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or strong winds to the
National Weather Service office in Bismarck at 701-223-4582.

NDZ001-009-017-031-032-040-043-082215-
Divide-Williams-McKenzie-Golden Valley-Billings-Slope-Bowman-
502 PM CDT Fri Aug 7 2020 /402 PM MDT Fri Aug 7 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday night and Sunday. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ025-037-048-051-082215-
Foster-Stutsman-La Moure-Dickey-
502 PM CDT Fri Aug 7 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible. Some of these storms could
be strong, with small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday night and Sunday. Some of
these storms could be strong across the James River Valley, with
small hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 7, 6:09 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Bismarck ND
609 PM CDT Fri Aug 7 2020

NDZ019-021-072345-
Mercer ND-McLean ND-
609 PM CDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCLEAN AND NORTHWESTERN
MERCER COUNTIES UNTIL 645 PM CDT...

At 608 PM CDT, a strong thunderstorm was located 8 miles southwest of
Beulah Bay Recreation Area, or 14 miles northwest of Beulah, moving
east at 15 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm. This storm may intense further.

Locations impacted include...
Hazen Bay Recreation Area, Beulah Bay Recreation Area and Dakota
Waters Recreation Area.

If you are on or near Lake Sakakawea, get out of the water and move
indoors or inside a vehicle. Remember, If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.

&&

LAT...LON 4734 10199 4752 10205 4764 10162 4737 10157
TIME...MOT...LOC 2308Z 255DEG 13KT 4745 10192

CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:38 PM CDTSpecial Weather StatementBISBowman37 min
Aug 7, 1:44 AM CDTSpecial Weather StatementBISMorton31 min
Aug 7, 6:09 PM CDTSpecial Weather StatementBISMercer36 min
Aug 7, 6:55 PM CDTSevere Thunderstorm WarningBISMorton, Oliver50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.